Massachusetts, 2016

Heavy Snow and Winter Weather in Massachusetts, April 4, 2016

April 4, 2016 · NWS BOX · 21 events in 21 counties and zones

Low pressure approaching from the west brought warm air advection over an anomalously cold air mass at the surface. This resulted in another round of early April snow across much of southern New England.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure approaching from the west brought warm air advection over an anomalously cold air mass at the surface. This resulted in another round of early April snow across much of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 4, 3:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 4, 3:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT MON APR 4 2016

.SYNOPSIS...
CLIPPER LOW SWEEPING S OF NEW ENGLAND TODAY WILL YIELD ANOTHER
OPPORTUNITY FOR ADVISORY-LEVEL ACCUMULATING SNOWS EARLY THIS
MORNING INTO THIS EVENING. DRIER BUT COOLER WEATHER EXPECTED
TUESDAY AND WEDNESDAY...WITH MORE WET WEATHER LIKELY BY THE END OF
THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGHLIGHTS...

 * MESSY MORNING COMMUTE WITH ACCUMULATING SNOWS ON ROADWAYS AND
   SIGNIFICANTLY REDUCED VISIBILITIES AT TIMES

 * STORM TOTAL 2 TO 4 INCH ACCUMULATIONS WITH LOCALLY HIGHER
   AMOUNTS UP AROUND 6 INCHES ACROSS CENTRAL AND N MASSACHUSETTS
   ESPECIALLY ACROSS THE HIGH TERRAIN

OVERVIEW...

CLIPPER LOW SWEEPING S NEW ENGLAND WILL BRING A LIGHT TO MODERATE
SNOW EVENT BEGINNING EARLY MORNING PRIOR TO DAYBREAK AND PERSISTING
INTO LATE AFTERNOON. WINTER WEATHER ADVISORIES REMAIN IN EFFECT.

EARLY MORNING PRIOR TO DAYBREAK TO MIDDAY...

BEGINNING EARLY THIS MORNING PRIOR TO DAYBREAK...ISENTROPIC UPSLOPE
OVER-RUNNING EVENT OF WARM-MOIST AIR OVER A COLD DOME OF AIR ACROSS
THE REGION. FRONT-END THUMP OF PRECIPITATION SUBSEQUENT OF STRONG
S/SW LOW LEVEL WINDS CONVERGENT AHEAD OF THE CLIPPER LOW SWEEPING
E/SE OF S NEW ENGLAND. BENEATH THE RIGHT REAR QUADRANT OF THE UPPER
LEVEL JET...DEEP-LAYER LIFT AND DECENT FRONTOGENESIS. EXPECT SOME
ROUGHLY NW-SE SNOW BANDING MORE INTENSE SNOWFALL WITHIN THE OVERALL
PRECIPITATION SHIELD. CAN ALREADY SEE THIS ON LATEST RADAR RETURNS.

EXCEPT FOR THE IMMEDIATE S-COAST MOST OF THE AREA WILL START OFF AS
SNOW. COLDER TEMPERATURES WILL ALLOW SNOW TO ACCUMULATE EASILY ON
ROADWAYS MAKING FOR A MESSY MORNING COMMUTE BEGINNING AROUND 4 TO 6
AM W TO E IN ADDITION TO REDUCED VISIBILITIES. TOWARDS MIDDAY AS WE
GRADUALLY WARM THE RAIN-SNOW LINE WILL LIFT N AS THE ABILITY FOR
SNOW TO STICK ON SURFACES DIMINISHES. ROADWAYS LIKELY TO TURN WET AS
WE WARM TO AND ABOVE THE FREEZING MARK S TO N.

LOOKING AT A GENERAL 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS UP
TO 6 INCHES. HIGHER AMOUNTS AROUND CENTRAL AND N MASS ESPECIALLY
ATOP HIGH TERRAIN OF BERKSHIRES AND WORCESTER HILLS. LOWEST ACCUMS
ACROSS THE S-TIER OF COUNTIES IN RI AND MASS. IMPACTS WILL BE
SIGNIFICANT DURING THE MORNING RUSH WITH SNOW ACCUMULATIONS ON
ROADWAYS WITH FORECASTED TEMPERATURES IN THE 20S...NOT TO MENTION
REDUCED VISIBILITIES.

MIDDAY TOWARDS EVENING...

AS THE FORWARD THUMP OF SNOW PROGRESSES E/NE WILL BEGIN TO SEE THE
SECOND WAVE OF FORCING PARENT WITH STRETCHED MID-LEVEL VORTEX ENERGY
AND ACCOMPANYING COLD FRONT TO THE N OF THE CLIPPER LOW. SUBSEQUENT
LIFT / FRONTOGENETICAL FORCING ESPECIALLY THRU SNOW GROWTH REGIONS
AND BENEATH GOOD VENTING ALOFT...COMBINED WITH SHALLOW COLD AIR AT
THE SURFACE SWEEPING IN FROM THE N. LIGHT TO MODERATE SNOW CONTINUES
DURING THE AFTERNOON HOURS TRANSITIONING NW TO SE...ESPECIALLY ALONG
AND S OF THE MASS PIKE. BOSTON METRO AREA MAY NOT SEE A LULL INBETWEEN
BUT REMAIN IN A PERSISTENT ALL-SNOW EVENT.

TEMPERATURES CRITICAL TO WHICH DURING THIS TIMEFRAME WILL BE AROUND
FREEZING LIMITING THE EFFECTIVENESS IN SPOTS OF SNOW ACCUMULATION.
COMPLICATED GIVEN THE UNCERTAINTY AS TO THE INTENSITY OF SNOWFALL
WITH THE POTENTIAL FOR SW TO NE BANDING. OVERALL MAY BE DEALING WITH
AN ADDITIONAL 1 TO 2 INCHES. COMPLEXITIES AND UNCERTAINTIES NOT TO
MENTION HAVING TO INTERPRET HOW WELL ROADWAYS HAVE BEEN TREATED.

FINAL NOTES...

AGREE WITH THE PREVIOUS FORECASTER. INTANGIBLES AND UNCERTAINTIES PER
COMPLICATING FACTORS SUCH AS THE INTENSITY OF SNOWFALL PARENT WITH
SURFACE TEMPERATURES. DIFFICULT TO FORECAST EXACT AMOUNTS AND
TRICKY TO KNOW EXACTLY WHERE THE HEAVIEST SNOW WILL BE OBSERVED.
BUT AN ANALYSIS OF ANALOGS AND HIGH-RES GUIDANCE...AN OVERALL 3 TO
6 INCH EVENT IS EXPECTED MAINLY N OF THE S ROW OF COUNTIES ACROSS
CT/MA/RI. LOCALLY HIGHER AMOUNTS ARE POSSIBLE MAINLY ALONG AND N
OF THE MASS PIKE...ESPECIALLY HIGH TERRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
HIGHLIGHTS...

 * ACCUMULATING SNOWS LINGER ACROSS SOUTHEAST NEW ENGLAND MAKING
   FOR HAZARDOUS TRAVEL CONDITIONS

 * SHOULD ROADWAYS REMAIN WET...A FLASH FREEZE POSSIBLE TOWARDS
   EVENING AND OVERNIGHT

DISCUSSION...

ELONGATED CLIPPER LOW DRAGS OUT TO SEA TOWARDS MORNING BEHIND WHICH
N FLOW PREVAILS DRAWING COLDER AIR S. WET UNTREATED ROADWAYS WOULD
POTENTIALLY FREEZE AND RATHER QUICKLY AS THE SHALLOW COLD AIR MASS
WILL BE ADVECTING S DURING THE AFTERNOON DROPPING TEMPERATURES INTO
THE MID TO UPPER 20S BY NIGHTFALL. LOOKING AT LOWS DOWN INTO THE
TEENS.

MEANWHILE SNOW WILL LINGER ACROSS SE NEW ENGLAND MAINLY DUE TO MID
LEVEL FORCING AND CONTINUED VENTING ALOFT...BUT ALSO PERHAPS UNDER-
GOING OCEAN ENHANCEMENT PER COLDER AIR PUSHING S ENHANCING A SHALLOW
UNSTABLE BOUNDARY LAYER PROFILE AND UNIFORM N FLOW. COULD SEE AN
ADDITIONAL INCH OF SNOW ACCUMULATION PRIOR TO MORNING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

HIGHLIGHTS...

* HIGH PRESSURE LATE TUESDAY INTO WEDNESDAY
* ACTIVE WEATHER PATTERN BEGINNING THURSDAY INTO NEXT WEEK
* UNSEASONABLY COLD THROUGH WED...THEN MODERATING THU AND FRI

OVERVIEW...

OVERALL 00Z MODELS SYNOPTIC FIELD IS IN GOOD AGREEMENT FOR THIS
FORECAST. STILL A LOT  OF UNCERTAINTY IN REGARDS TO THERMAL
FIELDS...TIMING AND STRENGTHEN OF EACH SYSTEM BEGINNING THURSDAY TO
DAY 7. QUICK MOVING LOW TODAY WILL BE OFFSHORE BY TOMORROW FOLLOWED
BY ARCTIC HIGH PRESSURE FOR WEDNESDAY. FIRST FRONTAL WAVE WILL MOVE
THROUGH THE REGION ON THURSDAY AS ANOMALOUS UPPER LEVEL TROUGH OF 3
SD BELOW NORMAL DEVELOPS OVER THE NORTHEAST. STRONG RIDING OUT TO
THE WEST WILL CUTOFF THE UPPER LEVEL LOW IN RESPONSE WHICH WILL
WOBBLE AND ROTATE SEVERAL MORE SHORTWAVE OVER THE NORTHEAST INTO
NEXT WEEKEND. RIGHT NOW HAVE HIGHEST CONFIDENCE THAT BELOW NORMAL
TEMPS WILL OCCUR ON TUESDAY INTO WEDNESDAY WITH NEAR RECORD LOW
TUESDAY NIGHT/WED AM. ALSO BELIEVE TEMPS WILL WARM BACK TO
SEASONABLE BY THURSDAY AS RAIN MOVES THROUGH THE REGION. LOW
CONFIDENCE ON TIMING AND P-TYPE AFTER THURSDAY FOR EACH WAVE THAT
MOVES THROUGH THE FLOW.

DAILIES...

TUESDAY INTO WEDNESDAY...HIGH CONFIDENCE.

QUICK MOVING LOW PRESSURE SYSTEM WILL BE OFFSHORE BY TUESDAY
MORNING. ON THE BACK SIDE OF THE SYSTEM...PERSISENT NORTHERLY FLOW
COMBINED WITH MOISTURE AND Q-G FORCING ALOFT ANTICIPATE OCEAN EFFECT
SNOW TO CONTINUE ACROSS PLY AND THE CAPE INTO TUESDAY MORNING. THE
NORTHERLY TRAJECTORY APPEARS TO BREAK UP OR SWITCH TO A MORE
NORTHWEST COMPONENT BY 15-18Z. HOWEVER WITH OVER 300 J/KG OF LI CAPE
WE COULD SEE A QUICK INCH AROUND THE MORNING COMMUTE ON TUESDAY ESP
ACROSS THE CAPE AND ROUTE 3 CORRIDOR.

OTHERWISE ARCTIC HIGH PRESSURE WILL APPROACH THE NORTHEAST TUESDAY
AFTERNOON BRINGING BELOW NORMAL TEMPS BOTH TUESDAY AND ON WEDNESDAY.
TUESDAY NIGHT TEMPS COULD MAKE A RUN AT RECORD LOWS AS HIGH
PRESSURE...CLEAR SKIES AND LIGHT WINDS WILL RESULT IN RADIATIONAL
COOLING. SINCE DEWPOINTS ARE IN THE SINGLE DIGITS AND 850 MB TEMPS
ARE BETWEEN -14 TO -10 WE COULD SEE TEMPS BOTTOM DOWN INTO THE LOW
TO UPPER TEENS AWAY FROM THE COAST. BELIEVE ALL SITES MINUS BOS HAVE
A GOOD SHOT.

WEDNESDAY NIGHT INTO THURSDAY NIGHT...MODERATE CONFIDENCE.

DYNAMIC LOW PRESSURE SYSTEM WILL DEEPEN AS IT APPROACHES THE REGION
FROM THE MIDWEST ON THURSDAY. USED A NON-DIURNAL TREND IN TEMPS ON
WED PM INTO THU AM AS WAA WILL BEGIN TO INCREASE AS WARM FRONT
PUSHES THROUGH. DEPENDING ON SURFACE TEMPS AND PRECIP TIMING THERE
IS A LOW PROB OF SOME FREEZING RAIN/DRIZZLE OR SLEET ACROSS THE
ROUTE 2 CORRIDOR OF MASS WEDNESDAY EVENING/NIGHT.

THE FIRST OF A SERIES OF FRONTAL WAVES ARRIVES BY THU. THE BULK OF
GUIDANCE SHOWS THE TROUGH BECOMES NEGATIVE TILT...ALLOWING FOR THE
INITIAL WAVE TO PASS OVER OR JUST INLAND OF SRN NEW ENGLAND WITH
THERMAL PROFILES SUPPORTING MAINLY RAIN THURSDAY INTO THURSDAY
NIGHT. STILL SOME TIMING DIFFERENCE ON WHERE AND WHEN THE HEAVIEST
PRECIP WILL MOVE THROUGH THE REGION. PWAT VALUES ARE CLOSE TO AN INCH
RESULTING IN 2 SD ABOVE NORMAL AND WITH STRONG LLJ OF 50-65 KTS
TAPPING INTO GULF MOISTURE...THE AREA COULD SEE A GOOD SLUG OF RAIN.
RIGHT NOW THING THAT MUCH OF THE AREA WILL SEE MODERATE RAINFALL
WITH POCKETS OF HEAVY RAINFALL LINGERING INTO THURSDAY NIGHT.
APPEARS THAT BOTH ENSEMBLE AND DETERMINISTIC GUIDANCE IS DEVELOPING
A SECONDARY LOW PRESSURE SYSTEM BY THURSDAY EVENING RIGHT OVER SNE.
THIS WILL ALLOW FOR PRECIP TO CONTINUE INTO THURSDAY NIGHT BEFORE
ENDING BY FRIDAY. AS DYNAMIC AS THIS SYSTEM IS IT IS VERY SLOW
MOVING THANKS TO THE SECONDARY LOW DEVELOPMENT. THIS WILL HELP
INCREASE RAINFALL TOTALS IN WHICH COULD BE OVER AN INCH IN SOME
LOCATIONS. THIS IS SUPPORTED BY ENSEMBLES GUIDANCE WHICH ARE SHOWING
HIGH PROBS OF OVER AN INCH OF QPF WITH EVEN A FEW PROBS OF CLOSE TO
2 INCHES. THIS MAY PUT A FEW AREA RIVERS ABOVE ACTION OR PERHAPS
FLOOD STAGE DEPENDING ON WHAT HAPPENS UPSTREAM. STAY TUNED THROUGHOUT
THE WEEK TO THE LATEST FORECAST.

COLD FRONT SWEEPING THROUGH FROM THE POTENT WEATHER SYSTEM LATE
THURSDAY NIGHT INTO FRIDAY MORNING. MAY NEED TO WATCH THE WINDS AS
GUSTY S-SW WINDS ON THU COULD COME CLOSE TO ADVISORY LVLS THU
AFTERNOON PRIOR TO THE FRONTAL WAVE.

THE ONE ADDED ISSUE IS THAT THESE WAVES WILL MOVE THROUGH DURING A
PERIOD OF ASTRONOMICALLY HIGH TIDES. AS THE PREVIOUS SHIFT
NOTED...THIS IS MOST LIKELY A SOUTH COASTAL POTENTIAL ISSUE GIVEN
THE CURRENT STORM TRACK. THERE IS STILL MORE TIME TO ASSESS...BUT
STAY TUNED TO UPDATES IN REGARD TO THE COASTAL FLOOD RISK FOR THE
LATE WEEK TIMEFRAME.

FRIDAY AND BEYOND...LOW CONFIDENCE.

DRY WEATHER TO START ON FRIDAY...UNLESS THE ABOVE MENTIONED SYSTEM
SLOWS DOWN. ANOTHER WAVE OF ENERGY WILL PUSH THROUGH THE FLOW ON
FRIDAY RESULTING IN THE DEVELOPMENT OF ANOTHER LOW PRESSURE SYSTEM
OFFSHORE. THIS SYSTEM APPEARS TO MOVE THROUGH LATE FRIDAY NIGHT INTO
SATURDAY WHERE TEMPS WILL BE COLD ENOUGH TO PERHAPS SUPPORT SNOW
SHOWERS. STILL A LOT OF UNCERTAINTY WITH THIS SYSTEM AS THE EXACT
STRENGTHEN...LOCATIONS AND TIMING OF THE LOW IS STILL IN QUESTION.
SOMETHING TO WATCH IN THE COMING DAY.

DEEP TROUGH WILL BEGIN TO LIFT BY SUNDAY WITH ANOTHER SHORTWAVE
MOVING THROUGH THE FLOW FOR EARLY NEXT WEEK. ONCE AGAIN HAVE A LOW
CONFIDENCE ON THE FEATURES OF THIS SYSTEM. BUT IT DOES APPEAR THAT AN
ACTIVE PATTERN WILL CONTINUE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...

TODAY...MODERATE CONFIDENCE.

WITH -SN/SN A MIX OF MVFR TO LIFR AND E/NE-WINDS. WITH -RA/RA
MVFR TO IFR AND W/SW FLOW. TREND TODAY IS FOR MORNING -SN/SN.
TRANSITIONING TO RAIN FROM THE S-COAST TO MASS-PIKE THROUGH
MIDDAY...THEN BACK TO SNOW NW TO SE TOWARDS EVENING.

TONIGHT...MODERATE CONFIDENCE.

IMPROVING TO VFR GRADUALLY NW TO SE. WILL SEE MVFR TO LIFR LINGER
ACROSS SE NEW ENGLAND INTO THE MORNING HOURS TUESDAY.

KBOS TERMINAL...MODERATE CONFIDENCE.
-SN INTO THE TERMINAL TOWARDS 9Z BECOMING SN TOWARDS 12Z AND THE
MORNING PUSH. ROUGHLY 10Z ONWARD WILL SEE PERSISTENT MVFR-IFR MIX
AND -SN/SN.

KBDL TERMINAL...MODERATE CONFIDENCE.
-SN INTO INTO THE TERMINAL TOWARDS 8Z BECOMING SN TOWARDS 10Z THUS
IMPACTING THE MORNING PUSH. MVFR-IFR MIX PERSISTING TOWARDS 16Z.
MAY SEE A LULL IN BETWEEN BEFORE A RA/SN MIX FOLLOWS FOR THE AFTERNOON.

OUTLOOK /TUESDAY THROUGH FRIDAY/...

TUE AND WED...HIGH CONFIDENCE.
MAINLY VFR. AS WINDS SHIFT TO S-SW ON WED...SOME GUSTS TO AROUND 25
KT POSSIBLE.

THU AND FRI...MODERATE CONFIDENCE.
INCREASED RISK FOR IFR/MVFR CONDITIONS IN MIX OF RAIN AND FOG. SW
FLOW WITH GUSTS 20-30 KT POSSIBLE AT TIMES.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...

TODAY...HIGH CONFIDENCE.

CLIPPER LOW SWEEPING E ACROSS THE S WATERS. DIVIDING LINE ALONG
THE S-COAST BETWEEN E/NE WINDS AND SNOW TO THE N AND W/SW WINDS
AND RAIN TO THE S/SE. THIS BEFORE ALL WINDS BACK N/NE AND ALL
PRECIPITATION TRANSITIONS BACK TO SNOW INTO THIS EVENING. WITH ANY
SNOW WILL SEE REDUCTIONS IN VISIBILITY. MAJORITY OF SNOW ISSUES
WILL BE ACROSS THE E WATERS. WAVES BUILDING TO 5 FEET TOWARDS THE
LATER HALF OF THE DAY WITH INCREASING WIND STRESS AND GUSTS UP TO
30 KTS.

TONIGHT....HIGH CONFIDENCE.

WINDS BACK N/NE WITH THE POTENTIAL FOR GALES ACROSS THE S/SE
WATERS. WATCH ISSUED ACCORDINGLY. CONTINUED SNOWS FOR THE SE
WATERS ALONG WITH VISIBILITY ISSUES. WAVES BUILDING UPWARDS TO 10
FEET.

OUTLOOK /TUESDAY THROUGH FRIDAY/...

TUESDAY INTO TUE NIGHT...HIGH CONFIDENCE.
GUSTY NORTHERLY WINDS WILL SHIFT TO THE NW THROUGH THE DAY. LOW PROB
OF GALES ACROSS THE SE OCEAN WATERS. SEAS WILL CONTINUE TO BUILD IN
THE MORNING BEFORE RELAXING DURING THE LATE HALF OF THE DAY. GALES
WATCHES AND SCA HAVE BEEN POSTED.

WED...HIGH CONFIDENCE.
HIGH PRESSURE BUILDS OVER THE WATERS AS SEAS SUBSIDE AND WINDS SHIFT
GRADUALLY TOWARD THE S-SW. NEAR SHORE GUSTS DURING THE AFTERNOON MAY
APPROACH 25 KT. OTHERWISE...QUIET BOATING WEATHER.

THU AND FRI...MODERATE CONFIDENCE.
S-SW WINDS THURSDAY GUST 25-30 KT WITH A LOW RISK FOR A FEW GALE
FORCE GUSTS. THIS PERSISTENT FLOW CONTINUES INTO THU NIGHT AND EARLY
FRI ALLOWING SEAS TO BUILD TO AROUND 10 FT ON THE OCEAN
WATERS...BEFORE SOME SUBSIDING WITH WINDS SHIFTING ON FRI. SMALL
CRAFTS ARE EXPECTED...BUT THERE IS A LOW RISK FOR GALES.

&&

.CLIMATE...

RECORD LOWS FOR APRIL 6TH...

BOSTON.........20/1881
HARTFORD.......17/1982
PROVIDENCE.....20/1982
WORCESTER......15/1995

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     CTZ002>004.
MA...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     MAZ002>019-026.
RI...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     RIZ001>004.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
     TUESDAY FOR ANZ232>234-250.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 8 AM EDT
     TUESDAY FOR ANZ231-251.
     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT
     TUESDAY FOR ANZ235-237.
     GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON FOR
     ANZ254>256.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ254>256.

&&

SYNOPSIS...DUNTEN/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...DUNTEN
AVIATION...DUNTEN/SIPPRELL
MARINE...DUNTEN/SIPPRELL
CLIMATE...DUNTEN
Hazardous weather outlook, Apr 4, 3:24 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
424 AM EDT MON APR 4 2016

CTZ002>004-MAZ002>019-026-RIZ001>004-050830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
424 AM EDT MON APR 4 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WIND HEADLINES ON THURSDAY.

THERE IS A RISK FOR AT LEAST MINOR COASTAL FLOODING AND EROSION DURING
ONE OR MORE OF THE HIGH TIDES THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>024-RIZ005>008-050830-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
424 AM EDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OCEAN EFFECT SNOW SHOWERS MAY PERSIST MONDAY NIGHT INTO TUESDAY
MORNING ACROSS THE CAPE AND NANTUCKET.

THERE IS A LOW PROBABILITY FOR WIND HEADLINES ON THURSDAY.

THERE IS A RISK FOR AT LEAST MINOR COASTAL FLOODING AND EROSION DURING
ONE OR MORE OF THE HIGH TIDES THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ254>256-050830-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
424 AM EDT MON APR 4 2016

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-050830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
424 AM EDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 7 heavy snow. Local standard time, as filed.

Winter Weather, Western Franklin

When
April 4, 5:00 AM EST to 6:00 PM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Four to six inches of snow fell across western Franklin County.

Heavy Snow, Northern Bristol

When
April 4, 6:00 AM EST to 9:00 PM EST
Where
Northern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across northern Bristol County.

Winter Weather, Eastern Franklin

When
April 4, 6:00 AM EST to 11:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Four to six inches of snow fell across eastern Franklin County.

Winter Weather, Eastern Hampden

When
April 4, 6:00 AM EST to 7:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Three to five inches of snow fell across eastern Hampden County.

Winter Weather, Western Hampshire

When
April 4, 6:00 AM EST to 12:00 PM EST
Where
Western Hampshire forecast zone
Reported by
COOP Observer
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

About five inches of snow fell across western Hampshire County.

Winter Weather, Eastern Hampshire

When
April 4, 6:00 AM EST to 9:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
COOP Observer
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Three to five inches of snow fell across eastern Hampshire County.

Heavy Snow, Southern Bristol

When
April 4, 7:00 AM EST to 9:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across southern Bristol County.

Winter Weather, Western Essex

When
April 4, 7:00 AM EST to 6:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Four to five inches of snow fell across western Essex County.

Winter Weather, Eastern Essex

When
April 4, 7:00 AM EST to 8:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Three to five inches of snow fell across eastern Essex County.

Winter Weather, Western Middlesex

When
April 4, 7:00 AM EST to 9:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to six inches of snow fell across western Middlesex County.

Winter Weather, Southeast Middlesex

When
April 4, 7:00 AM EST to 8:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to five inches of snow fell across southeastern Middlesex County.

Heavy Snow, Northwest Middlesex County

When
April 4, 7:00 AM EST to 7:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to six inches of snow fell across northwestern Middlesex County.

Heavy Snow, Eastern Plymouth

When
April 4, 7:00 AM EST to 9:00 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across eastern Plymouth County.

Winter Weather, Suffolk

When
April 4, 7:00 AM EST to 9:00 PM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Four to five inches of snow fell across Suffolk County.

Winter Weather, Barnstable

When
April 4, 8:00 AM EST to 8:00 PM EST
Where
Barnstable forecast zone
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Two to four inches of snow fell across Barnstable County.

Heavy Snow, Eastern Norfolk

When
April 4, 8:00 AM EST to 9:00 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Trained Spotter
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across eastern Norfolk County, with the highest snowfall amounts atop Blue Hill.

Heavy Snow, Western Plymouth

When
April 4, 8:00 AM EST to 9:00 PM EST
Where
Western Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across western Plymouth County.

Heavy Snow, Southern Plymouth

When
April 4, 8:00 AM EST to 7:00 PM EST
Where
Southern Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Six to seven inches of snow fell across southern Plymouth County.

Winter Weather, Northern Worcester

When
April 4, 8:00 AM EST to 8:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to six inches of snow fell across northern Worcester County.

Winter Weather, Southern Worcester

When
April 4, 8:00 AM EST to 8:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to six inches of snow fell across southern Worcester County.

Winter Weather, Western Norfolk

When
April 4, 10:00 AM EST to 10:00 PM EST
Where
Western Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across western Norfolk County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628684, 628680, 628685, 628686, 628687, 628688, 628681, 628682, 628683, 628689, 628690, 628691, 628695, 628697, 628679, 628693, 628694, 628696, 628698, 628699, 628692.